Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 113, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 6, 2022, 7:27 PM MST for Cochise County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2022, 7:27 PM MST (02:27 UTC)
- Expired
- Aug 6, 2022, 8:15 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2876 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679
WUUS55 KTWC 070227
SVRTWC
AZC003-070315-
/O.NEW.KTWC.SV.W.0113.220807T0227Z-220807T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
727 PM MST Sat Aug 6 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southwestern Cochise County in southeastern Arizona...
* Until 815 PM MST.
* At 727 PM MST, a severe thunderstorm was located over Tombstone, or
18 miles northeast of Sierra Vista, moving west at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, St. David, Tombstone,
Kartchner Caverns State Park, Fort Huachuca, Fairbank and
Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3189 10977 3146 11007 3154 11045 3191 11043
TIME...MOT...LOC 0227Z 098DEG 22KT 3173 11007
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GEL2 follow-up statements
050
WWUS55 KTWC 070242
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
742 PM MST Sat Aug 6 2022
AZC003-070315-
/O.CON.KTWC.SV.W.0113.000000T0000Z-220807T0315Z/
Cochise-
742 PM MST Sat Aug 6 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...
At 742 PM MST, a severe thunderstorm was located 7 miles northwest of
Tombstone, or 14 miles southeast of Benson, moving west at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, St. David, Tombstone,
Kartchner Caverns State Park, Fort Huachuca, Fairbank and Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3189 10977 3146 11007 3154 11045 3191 11043
TIME...MOT...LOC 0242Z 103DEG 22KT 3177 11018
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GEL050
WWUS55 KTWC 070305
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
805 PM MST Sat Aug 6 2022
AZC003-070315-
/O.EXP.KTWC.SV.W.0113.000000T0000Z-220807T0315Z/
Cochise-
805 PM MST Sat Aug 6 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 815 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 3189 10977 3146 11007 3154 11045 3191 11043
TIME...MOT...LOC 0305Z 098DEG 22KT 3178 11029
$$
GELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:27 PM MST, 4 hours earlier.
Area forecast discussion, Aug 6, 3:27 PM MST, 4 hours before
Area Forecast Discussion National Weather Service Tucson AZ 327 PM MST Sat Aug 6 2022 .SYNOPSIS...A more favorable flow pattern for daily thunderstorms will develop Sunday and persist through this coming week as the upper high becomes centered over the Four Corners region. Daytime temperature will remain near seasonable readings. && .DISCUSSION...The upper-pattern is defined by a high pressure area centered over NW Kansas with a ridge axis extending to the southwest into SW Arizona...and an impressive inverted trough (as evidenced with a beautiful swirl on the Water Vapor Satellite imagery) over western portions of Texas. Today/tonight is a transition day as the upper ridge axis continues to lift north...allowing for the inverted trough to move west toward SE Arizona. Although confidence is moderately high that Sunday will be an active day across the entire forecast area, sometimes the transition days can sneak up on us with stronger storms than expected. In this case, the nose of the inverted trough doesn't really begin to impact our neck of the woods until late this evening/overnight...out of phase with peak surface heating. I wouldn't be surprised to see a few storms get a bit frisky this evening along the Arizona/Mexico border but confidence is low with the coverage and intensity of the storms this afternoon/tonight. It may be a situation that the majority of the storm activity occurs after midnight with the increased instability aloft. The more favorable location tonight will be further south in Sonora Mexico where a large complex is expected to develop. This system will be important because it will help initiate a surge of moisture to quickly move northward up the Gulf of California and spill into the lower deserts of Arizona Sunday morning giving us a key ingredient for heavy rainfall Sunday across the western portions of the forecast area. The inverted trough eventually moves into Southeast Arizona Sunday afternoon...and is looking to be quite impactful for the region. The dynamics associated with this feature, along with stronger shear and the overall increase of surface moisture will result in enhanced thunderstorm activity across all of Southeast Arizona, with a more elevated potential for severe thunderstorms and/or flash flooding over the typical Monsoon day. The 12z SPC HREF (High Resolution Ensemble Forecast) has latched onto a strong solution for our neck of the woods with a sustained potential for wind gusts in excess of 50 kts from Tucson west Sunday evening. This helps increase my confidence that we will experience widespread blowing dust issues across Pima and Southeast Pinal counties...including the potential for a Haboob formation. In addition to the wind and blowing dust threat, the 12z SPC HREF 24 hour QPF LPMM or localized probability matched mean for 24 hour QPF amounts indicated a large area between 1 and 2 inches of rainfall tomorrow across Santa Cruz and Pima county. Given the saturated soils across the area, this makes the potential for flash flooding much greater. Ina ny event, tomorrow will be an active and busy day. Otherwise, rain chances will continue to be elevated this coming week as a more favorable flow pattern develops with the upper high becoming centered over the Four Corners region. Daytime temperatures will remain near seasonable readings after today. && .AVIATION...Valid through 08/00Z. SCT-BKN clouds at 7k-10k ft AGL, with the clouds slowing diminishing after midnight MST. SCTD SHRA/TSRA primarily between 06/23Z and 07/05Z. CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC wind generally less than 12 kts, favoring a NWLY/NLY direction during the afternoon hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon period is expected to continue through the coming week, with daily rounds of scattered showers and thunderstorms. The typical threats of strong gusty winds and heavy rainfall remain, as well as the potential for precipitation outside the normal afternoon/evening cycles. Wind trends are otherwise light following a diurnal pattern. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Aug 6, 6:51 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 6, 7:21 PM MST | Dust Storm Advisory | TWC | Cochise, Pima, Santa Cruz | 39 min |
| Aug 6, 7:46 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 6, 7:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 40 min |
| Aug 6, 8:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Aug 6, 8:30 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 6, 8:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 64 min |
| Aug 6, 9:09 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 51 min |
| Aug 6, 9:34 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 56 min |
| Aug 6, 10:25 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 65 min |
| Aug 6, 10:43 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 62 min |
| Aug 7, 2:13 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 21 hr |
| Aug 7, 8:05 AM MST | Flood Watch | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 16 hr |
| Aug 7, 1:44 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Aug 7, 1:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 41 min |
| Aug 7, 2:53 PM MST | Special Weather Statement | TWC | 52 min | |
| Aug 7, 3:51 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Aug 7, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Aug 7, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Graham | 45 min |
| Aug 7, 4:49 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.